Kentucky, 2003

Hail in Kentucky, May 8, 2003

May 8, 2003 · NWS JKL · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 8:00 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 8, 8:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT THU MAY 8 2003

JUST A QUICK UPDATE TO ZONES...EVERYTHING ON TRACK WITH 50 POPS
TONIGHT. SCATTERED STORMS MOVING INTO AREA FROM CENTRAL KY. WILL
HAVE TO KEEP AN EYE ON THE SUPERCELL IN CENTRAL KY...NOW MOVING ESE.
NO WEATHER WATCHES AS OF NOW...BUT MAY BE AN ISSUE LATER THIS
EVENING. OTHERWISE...ONLY A FEW PATCHES OF SHOWERS AND THUNDERSTORMS
IN AND AROUND THE CWA.

TEMPS LOOK GOOD. ONLY ADJUSTMENT WAS TO DEW POINT TEMPS...WHICH WERE
RUNNING ABOUT 10 DEGREES LOW IN THE GRIDS. ALSO ADJUSTED WINDS JUST
A BIT FOR OVERNIGHT AND SECOND PERIOD TOMORROW ON SELECTED ZONES.

ZONES OUT SOON...AS WELL AS UPDATED RDF.

.JKL...NONE.

RAY

=====================================================================
PREVIOUS DISCUSSIONS
=====================================================================
259 PM EDT THU MAY 8 2003

SFC CHART THIS MORNING HAD A FNTL BNDRY JUST NORTH OF THE OH RVR AND
A DWPT BNDRY ACROSS NRN AR/WRN TN/NRN AL. BY 18Z THAT FNTL BNDRY HAD
MOVED TO CNTRL IL/IN/OH/PA WHILE THE DWPT BNDRY WAS ALMOST BISECTING
KY FROM E TO W. THIS SHOULD ALLOW THE TRACK OF THE TSRA IN WRN KY/TN
TO CONTINUE THEIR ERN TRACK AND WILL PROVIDE THE IMPETUS FOR
TSRA/SHRA IN ERN KY TONIGHT. CURRENT SPEED OF STORMS IN WRN KY WOULD
PUT PCPN ALONG OR NEAR I-75 BY APPROX 22Z.

HAVE FOLLOWED GFS FOR THE MOST PART BUT MODIFIED TEMPS AND POPS
SLIGHTLY TO MERGE BETTER WITH SURROUNDING OFFICES. SHRA/TSRA ARE
GOING TO BE A PART OF THE FCST THRU EARLY SUN NITE WITH A DRY PD
THRU WED NITE. THIS SHOULD ALLOW ERN KY TO DRY OUT SLIGHTLY. AT THE
CURRENT TIME THERE IS NO FFA FOR ERN KY ALTHOUGH ALL OF KY IS IN AN
AREA OF POSSIBLE EXCESSIVE RAINFALL AND THE GROUND IS ALREADY NEARLY
SATURATED. RIVER FLOODING IS NOT EXPECTED BUT THERE COULD BE SOME
LOCALIZED FLOOD PROBLEMS WITH THE STRONGER STORMS...ESP IF TRAINING
ALONG THE E/W BNDRY SHOULD CONTINUE. MOST STRONGER STORMS APPEARS TO
BE TRACKING TO THE N OF E BUT ADDITIONAL STORMS INITIATE ALONG OR
NEAR THE BNDRY BEFORE DEPARTING TO THE NE.

LOOK FOR FRI/SAT TO BE QUITE WARM WITH TEMPS IN THE 80S BEFORE THE
MAJOR COLD FNT ON SUN DROP HIGHS BACK TO MORE NORMAL READINGS. IN
THE SAME VEIN LOOK FOR LOWS IN THE 60S THRU SUN MORN WITH READINGS
THE REST OF THE WEEK IN THE UPPER 40S TO LOWER 50S.

DUSTY

=====================================================================
1049 AM EDT THU MAY 8 2003

VISIBILITIES CONTINUE TO IMPROVE ACROSS THE AREA THIS MORNING.
LATEST SFC CHART SHOWING WARM FRONT...MORE LIKE A DEWPOINT
FRONT...EXTENDING FROM THE MO/AR BORDER SOUTHEAST ACROSS SW
TENNESSEE DOWN INTO ALABAMA AND GEORGIA.  THIS BOUNDARY WILL
CONTINUE TO MOVE NORTH TODAY PLACING US IN THE WARM SECTOR BY LATE
AFTERNOON.  MAIN FORECAST PROBLEM CONTINUES TO BE PRECIP CHANCES
LATER THIS AFTERNOON.  CURRENT FORECAST HAS GRADIENT PROPS WITH THE
HIGHEST IN THE SOUTH AND LOWEST ACROSS THE EAST.

INITIALLY WELL BE CAPPED THIS MORNING AND EARLY THIS
AFTERNOON...WITH THE LID AROUND THE 800 HPA LEVEL.  WITH
DIFFERENTIAL HEATING THIS AFTERNOON...MODELS ERODE THIS CAP BY 18Z
AND WE SHOULD SEE SOME SCATTERED THUNDERSTORM ACTIVITY BREAK OUT.
ADDITIONALLY...WEAK H5 VORT PASSING THROUGH WILL ALSO HELP SOMEWHAT.
LATEST SWODY1 HAS WESTERN THIRD OF OUR CWA IN A SLIGHT RISK.  WILL
UPDATE HWO EARLY THIS AFTERNOON WITH NEXT SWODY1 UPDATE.  MAIN
THREAT WITH THIS AFTERNOONS ACTIVITY WILL BE HAIL AND DAMAGING
WINDS...WITH HIGH BUOYANCY/WEAK SHEAR ENVIRONMENT.

OTHERWISE...CURRENT ZONES LOOK GOOD AND WILL UPDATE TO REMOVE
MORNING WORDING.  NEW GRIDS ALREADY AVAILABLE...TEXT PRODUCTS OUT BY
11 AM.

JARVIS

---------------------------------------------------------------------
245 AM EDT THU MAY 8 2003

4Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE OVER IN...WITH A COLD
FRONT TRAILING SW INTO OK AND BECOMING STATIONARY. A STATIONARY
FRONT EXTENDED EAST TO LOW PRESSURE NEAR NEW YORK CITY. HIGH
PRESSURE WAS LOCATED OVER NE GA/UPSTATE SC.

THE UPPER PATTERN BY FRIDAY MORNING RESEMBLES SUNDAY WITH S/WV
ENERGY MOVING OUT OF THE MEAN WESTERN US TROUGH AND CLOSING OFF OVER
THE NORTHERN PLAINS. IN RESPONSE...CYCLOGENESIS IS EXPECTED OVER THE
PLAINS STATES WITH THE SFC LOW OCCLUDING OVER THE UPPER MS VALLEY ON
SATURDAY MORNING. AS THE WESTERN US TROUGH GRADUALLY MOVES EAST INTO
THE ROCKIES AND THEN INTO THE PLAINS ANOTHER DEEP SFC LOW WILL
DEVELOP ON SATURDAY ON THE PREVIOUSLY MENTIONED SYSTEMS COLD FRONT
AND TRACK INTO THE NORTHERN GREAT LAKES ON SUN.

TODAY...CHALLENGES CENTER AROUND POPS AND STRONG TO SEVERE
THUNDERSTORM POTENTIAL. GFS AND ETA BOTH PUSH A VORT ACROSS THE
REGION TOMORROW AFTERNOON/EVENING. THE GFS IS A BIT MORE POTENT WITH
THIS VORT. GUIDANCE POPS SEEM RATHER LOW TODAY AND WILL PROBABLY GO
WITH 50 POPS OVER THE TN BORDER...40 CENTRAL AND 20 OR 30 EAST. META
FORECAST INDICATE THE ATMOSPHERE WILL BE CAPPED THROUGH MID
AFTERNOON. HOWEVER AROUND 21Z...META FORECASTS CAPES APPROACHING
2000 J/KG IN THE SW...WITH MID LEVEL FLOW OF AROUND 45 KTS. WET BULB
ZERO HEIGHTS WILL ALSO BE AROUND 10K FEET. SO SOME PULSE TERRAIN
INDUCED STORMS ARE EXPECTED WITH SOME RISK OF HAIL AND STRONG WIND
GUSTS. A CLUSTER OR PERHAPS A LINE OF STORMS IS POSSIBLE AS THE MID
LEVEL SHORTWAVE MOVES ACROSS THE REGION. SPC HAS PLACED ALL OF THE
CWA IN A SLIGHT RISK FOR TODAY AND TONIGHT.

TONIGHT...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LINGER
ESPECIALLY OVER THE EASTERN ZONES UNTIL SW/V PASSES. THE REGION WILL
BE UNDER SOME UPPER RIDGING AFTER THE SW/V PASSES PRECIP CHANCES
SHOULD REALLY DROP OFF BY MIDNIGHT. SOME PATCHY FOG WILL BE POSSIBLE
LATER TONIGHT AS WELL...ESPECIALLY IN AREAS THAT GET PRECIP LATER
TODAY/THIS EVENING.

FRI/FRI NIGHT...THE REGION WILL BE IN THE WARM SECTOR...WITH COLD
FRONT TO THE WEST OF THE MS VALLEY AND WARM FRONT ACROSS OH. META
FORECAST SOUNDINGS AGAIN SHOW DECENT CAPES/LIS WITH SOME
DIRECTIONAL SHEAR AS WELL. A WEAK SW/V IS FORECAST TO ATTEMPT TO
ROUND THE RIDGE. ALTHOUGH FORCING WILL BE SOMEWHAT LIMITED...
INSTABILITY PARAMETERS AND DIFFERENTIAL HEATING FROM TERRAIN SHOULD
LEAD TO AT LEAST SOME PULSE TYPE STORMS AGAIN DURING THE LATE
AFTERNOON. WARM ADVECTION IN THE 850 TO 700 MB LAYER MAY LEAD TO
SOME CAPPING. CHANCE POPS STILL LOOK GOOD. MINOR SW/VS PASSING
THROUGH THE OH VALLEY WILL BRING A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS ON FRI NIGHT.

SATURDAY...POSSIBLE DEBRIS CLOUDS FROM FRI NIGHT CONVECTION COULD
LIMIT MAX TEMPS DURING THE DAY ON SATURDAY. AGAIN...MORE SHORTWAVES
MOVE THROUGH THE OH VALLEY. NORTHERN COUNTIES WILL HAVE THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS AS THEY WILL BE CLOSER TO THE
VORT TRACKS. HIGHS AGAIN SHOULD APPROACH THE MID 80S ON SW WARM
ADVECTION FLOW.

EXTENDED...DEPENDING ON TIMING OF SFC FRONT AND CLOUD COVER POSSIBLY
LIMITING DAYTIME HEATING...SUNDAY COULD BE ANOTHER ACTIVE DAY AS A
POTENT SW/V AND COLD FRONT MOVE INTO THE EASTERN UNITED STATES. 0Z
GFS IS ABOUT 6 HOURS FASTER WITH THE FRONT THAN THE ETA AT THAT
TIME. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ALONG THE
FRONT. POPS WILL BE RAISED TO 50% FOR SUN AND DROPPED A BIT FOR SUN
NIGHT. NO OTHER SIGNIFICANT CHANGES TO CURRENT EXTENDED FORECAST
PLANNED.

PELTON
Hazardous weather outlook, May 8, 8:24 PM EST, 2 hours 51 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
924 PM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL INCREASE ACROSS SOUTHEAST KENTUCKY
OVERNIGHT...AS A COMPLEX OF THUNDERSTORMS MOVES SOUTHEAST ACROSS
THE REGION. THIS COMPLEX OF STORMS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL GREATER THAN QUARTER SIZE...AND WIND GUSTS OVER 60 MPH.
WHILE THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTHWEST OF A
STANTON TO WHITESBURG LINE...THE STORM PREDICTION CENTER HAS
INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS
ALL OF EASTERN KENTUCKY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY OVER MUCH
OF EASTERN KENTUCKY. THE THREAT AREA LIES ALONG AND NORTH OF A MOUNT
VERNON TO HARLAN LINE. THE MAIN THREAT FROM THUNDERSTORMS ON FRIDAY
WILL BE STRONG WINDS AND POSSIBLY SOME LARGE HAIL. SOME OF THE
STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN.

THE CHANCE FOR THUNDERSTORMS CONTINUES FOR FRIDAY NIGHT INTO SUNDAY.
SOME OF THESE STORMS COULD BE STRONG AND POSSIBLY APPROACH SEVERE
LIMITS...ESPECIALLY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON
THIS AFTERNOON AND EVENING.

JARVIS/HYSELL

In the hours before

Local storm report, May 8, 10:12 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1112 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    1 N WHITLEY CITY          KY   .75 INCH HAIL
05/08/03   MCCREARY                       REPORTED BY STORM
                                          SPOTTER

GEOGERIAN
Local storm report, May 8, 10:53 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1153 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1144 PM    WHICK                     KY   .75 INCH HAIL
05/08/03   BREATHITT                      REPORTED BY
                                          STORM SPOTTER

GEOGERIAN
Local storm report, May 8, 11:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1203 AM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 PM    SHIRLEY                   KY   .75 INCH HAIL
05/08/03   JACKSON                        REPORTED BY
                                          STORM SPOTTER

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 35 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Owsley

When
May 8, 11:15 PM EST
Where
Owsley County, Booneville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -83.683

Hail, Owsley

When
May 8, 11:21 PM EST
Where
Owsley County, Booneville
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.483, -83.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355628, 5355629.